Flash Flood, Autauga
- When
- July 1, 6:00 AM CST to 7:30 AM CST
- Where
- Autauga County, Countywide
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Tropical Storm Bill made landfall along the Louisiana Coast during the afternoon of June 30. The storm entered Terrebonne Parrish near Terrebonne Bay, west of Houma, and continued on a northeast path.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Tropical Storm Bill made landfall along the Louisiana Coast during the afternoon of June 30. The storm entered Terrebonne Parrish near Terrebonne Bay, west of Houma, and continued on a northeast path. This brought the remnants of Tropical Storm Bill across central Alabama on July 1. Doppler radar estimated a large swath of 4 to 6 inches of rain across central Alabama with isolated totals approaching 8 inches. Due to the heavy rain amounts over the previous couple of months, flash flooding was experienced in many counties. Several roadways in each county were temporarily impassable because of the high water. Numerous creeks and streams rose quickly and flowed out of their banks. In response to the saturated ground conditions and winds of 30 to 35 miles an hour, numerous trees fell down. Many of these trees landed on power lines causing some 19000 customers to lose power. At least one automobile was destroyed by the falling trees and one roof was damaged. One man was rescued after he drove his vehicle into high water near Loachopoka in Lee County. A brief tornado also occurred near Pintlala in association with this tropical system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 1:42 AM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 242 AM CDT TUE JUL 1 2003 THE MAIN FOCUS OF THIS PACKAGE IS HEAVY RAINFALL AND SEVERE WEATHER POTENTIAL TODAY ASSOCIATED WITH TROPICAL STORM BILL. AT 2 AM...BILL WAS LOCATED OVER SE MISSISSIPPI...MOVING NNE. A TORNADO WATCH WAS IN EFFECT FOR ALL OF THE FORECAST AREA EXCEPT MARION AND WINSTON COUNTIES UNTIL 10 AM THIS MORNING. RAIN COVERED NEARLY THE ENTIRE FORECAST AREA AT 2 AM. WINDS WERE EASTERLY OVER THE AREA AROUND 10 MPH...WITH STRONGER WINDS OVER SW ALABAMA WHERE A FEW GUSTS OVER 30 MPH WERE RECORDED...CLOSER TO BILL. PREFER THE FASTER AVN/GFS SOLUTION FOR FORECASTING THE TRACK AND MOISTURE WITH BILL SINCE IT SEEMS TO BE HANDLING THE SYSTEM BEST. THIS SOLUTION MOVES BILL NNE NEARLY ALONG THE MISSISSIPPI/ALABAMA BORDER THIS MORNING TO NE ALABAMA BY THIS EVENING. FIRST CONCERN TODAY IS HEAVY RAINFALL. FLASH FLOOD WATCH WILL BE EXTENDED OVER THE ENTIRE AREA TODAY AS HEAVY RAINFALL WILL BE WIDESPREAD WITH 1 TO 3 ADDITIONAL INCHES OF RAIN EXPECTED OVER THE AREA. AS OF 2 AM...DOPPLER RADAR ESTIMATED THAT 3 TO 5 INCHES OF RAIN HAS ALREADY FALLEN OVER SW AREAS. WILL MENTION HEAVY RAINFALL IN ZONES. SECOND CONCERN TODAY IS SEVERE WEATHER POTENTIAL. WITH PLENTY OF LOW LEVEL SHEAR IN PLACE...ISOLATED TORNADOES AND DAMAGING WINDS CANNOT BE RULED OUT IN SOME OF THE STRONGEST BANDS ASSOCIATED WITH BILL. THIRD CONCERN TODAY IS STRONG WINDS. MODELS ARE FORECASTING A STRONG SOUTHERLY LOW LEVEL JET UP TO 40 KTS ACROSS THE AREA TODAY. SOME OF THESE STRONG WINDS MAY MIX DOWN TO THE SURFACE IN THE STRONGEST BANDS...BUT DO NOT THINK SUSTAINED WINDS WILL BE STRONG ENOUGH FOR AN ADVISORY. WILL MENTION GUSTS IN ZONES. TONIGHT AND WEDNESDAY NOW APPEAR TO BE DRIER THAN EARLIER EXPECTED AS BILL IS FORECAST TO MOVE OUT OF THE AREA THIS EVENING...QUICKER THAN EARLIER FORECAST. WILL LOWER POPS DURING THIS TIME FRAME. THE BEST CHANCES FOR PRECIP WILL BE OVER SOUTHERN SECTIONS WHERE MOISTURE AND LIFT WILL BE BEST TONIGHT AND WEDNESDAY. MADE NO CHANGES TO ONGOING FORECAST BEYOND WEDNESDAY. STAYED CLOSE TO GUIDANCE TEMPS THROUGHOUT PACKAGE. BHM 080/071 085/071 088 +4534 MGM 082/071 087/072 089 +5645 .BHM...FLASH FLOOD WATCH ALL ZONES TODAY. MBS/91
ALZ011>015-017>050-010230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 PM CDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... MOISTURE IN ASSOCIATION WITH TROPICAL STORM BILL WILL CONTINUE TO MOVE ACROSS THE AREA TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE COUNTY WARNING AREA FOR TONIGHT. THIS WATCH WILL MOST LIKELY BE EXTENDED...AND POSSIBLE ADJUSTED AS NEEDED...TOMORROW MORNING. THE MAIN CONCERN IS LOCALIZED HEAVY RAINFALL...AND THIS COULD LEAD TO SOME POTENTIAL FLOODING. THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF SOUTH CENTRAL ALABAMA UNDER A SLIGHT RISK FOR TONIGHT. ALONG AND SOUTH OF A LINE FROM LIVINGSTON TO MARION TO PRATTVILLE TO ECLECTIC TO TUSKEGEE TO PITTSVIEW. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THE REMNANTS OF TROPICAL STORM BILL WILL MOVE FROM SOUTH TO NORTH ACROSS CENTRAL AND NORTHERN MISSISSIPPI...THEN MOVE INTO SECTIONS OF ALABAMA THROUGHOUT TUESDAY. LOCALLY HEAVY RAINFALL OF 2 TO 4 INCHES WITH ISOLATED HEAVIER AMOUNTS WILL BE POSSIBLE...AND THIS COULD LEAD TO SOME FLOODING PROBLEMS. IN ADDITION...ALONG AND NEAR THE TRACK OF THE SURFACE LOW...THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT AND ESPECIALLY ON TUESDAY.
The Birmingham radar (KBMX), 72 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
13 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376296, 5376299, 5376303, 5376302, 5376304, 5376297, 5376301, 5376308, 5376307, 5376306, 5376298, 5376300, 5376305.